View Full Version : How to decide when it is the right time to quit..


Golferks4
04-14-16, 05:39 AM
This is my first post on here so bear with me, its a long one. A little background on me and my experience with ADHD and medications. I went to a private high school and during my freshman year (before I knew I had ADHD) I was nearly expelled for having a 1.8 GPA and basically never going a whole day without getting a detention for interrupting class etc. My sophomore year (2009) I was diagnosed with ADHD, and I was prescribed 70 mg Vyvance off the bat. As you can imagine, my GPA improved to a solid 3.7 and I rarely received detentions. I became a normal, motivated student, but being a 5'2" 140lb kid on 70 mg Vyvance, I hated it. I never slept, lost 20lbs, and became a zombie. After 1 month of being on it, I would spit it out in the morning until my mom found out because my teachers told her, so she started checking my mouth to make sure I took it. After 3 months of being on the 70 mg dose, I finally saw a specialist and they dropped me down to a 40 mg dose. I still hated it so my doctor switched perscriptions about every month for 6 months, but nothing worked as well as vyvance or adderall. My mother still forced me to take it every single day so I could graduate and go to college. By the end of high school I was on 50 mg Vyvance and 10 mg instant release Adderall to be taken after I got home from school. It was finally time to go to college and make my own decision to stop taking it...

Freshman year of college rolls around and I rarely took it except when I had a big test or a paper that I needed to write. Needlesss to say I nearly failed out of college my 1st semester freshman year with a whopping 1.6 GPA. So at this point I made the decision to take it weekdays but not on the weekends so I could relax. That worked well for over a year, earning over a 3.5 cumulative GPA studying biochemistry with a Pre Med track. At the beginning of my junior year my psychiatrist upped my dose to 60 mg Vyvance and 20 mg adderall a day. I also began taking on more responsibility. I became the VP of my fraternity, purchased a dog (he is amazing and I still love him to death), began studying for the MCAT, volunteered at the hospital, and took on a part time job. I was taking my full dosage every single day to keep up with my responsibilities. I fell in love with that feeling like I can accomplish anything and the magic pills I took twice a day was the key. At the end of my junior to senior year summer, I was done with the MCAT and done being VP so my responsibilities lessened. My adderall and vyvance intake had however not. Now I had started taking it just to enjoy life, lets face it those medications make everything better. Starting my senior year, ready to apply to medical schools and become a doctor, I began taking my medicine just to sit on the couch and hang with my friends, play video games, just make a TV show more entertaining, or make beer taste better. I never went to class, procrastinated everything, still passed, but never applied to medical school and quit my job. Now I am in my last semester with three weeks left, my dose is now 60 mg vyvance and 30 mg instant release adderall a day and I'm still doing the same thing as last semester but even worse. If i skip one more of my intro to communications class I will fail and not graduate, and I already skipped more than I could in my senior seminar class than I was allowed before I got an F (luckily I did extra work and begged my professor to just let me get a D as long as I showed up for the rest of the semester). The worst thing is, I take it every day, but I procrastinate my studying until the night before an exam and I take my medications to help me stay awake all night, sometimes 2 nights in a row (I'm in my second night of being awake right now studying for an exam tomorrow morning). I probably am only sleeping 4-5 nights a week. Sometimes I just take an Addy to stay up and binge watch a TV show all night and then take more when the sun comes out to do stuff during the day..

Enough of my story, I need help. I know I need to stop taking it, but I do not think it will be possible for me to pass finals week (3 weeks away) without it, let alone wake up for class. The next problem is that I will be starting a full time job about a week after that and if I am going through withdraw symptoms I wont be able to learn how to do my new job or stay focused and awake. That would be a horrible first impression and may get me fired. Even if I don't have withdraw symptoms I'm worried I would just go back to my old ways of severe ADHD and never get anything done and get myself into trouble at work. I just don't know what to do, it has basically been 7 years of taking it almost every day and now I'm recognizing this problem and it is basically the worst time for this to happen, but I cant go on living like this.

Please give me some input on other peoples experiences or just some advice.

Thanks

Little Missy
04-14-16, 06:29 AM
Either take it as prescribed or lose everything you have worked for because you'll be needing it the rest of your life.

sarahsweets
04-18-16, 05:13 AM
If you really want to quit because you are abusing or addicted to it, you will need more than willpower. Have you considered outpatient treatment?

TygerSan
04-18-16, 08:11 AM
If I'm reading correctly, you are taking the meds pretty much as prescribed, but have started taking them on weekends and other times at which you do not ostensibly need to study, correct?

Again, if I'm reading right, your problem is more one of taking the meds and choosing what to focus on rather than abusing the meds, right? Like you take the meds so that you can focus on the TV show and enjoy it, but that means that you aren't actually studying when you need to?

Honestly, it sounds like beyond a possible med change (or reduction), you also need to find someone to work with to develop habits and skills that will get you through the semester (not easy!). I found that while the meds greatly increased my focus, like you, it was very, very hard for me to direct that focus onto things that needed to get done rather than the shiny things that engaged my focus pre-medication.

It sounds like when you first started taking the meds, doing well in school was a new concept and one that motivated you towards success. Now, it seems as though the shine has worn off, and you need to work on other stuff as well. It doesn't necessarily seem to me that quitting the meds (if you are indeed taking them as prescribed and not increasing the dose) is the answer, rather figuring out how to get that spark back and working to develop good structure and habits that allow the meds to work as intended.

dvdnvwls
04-18-16, 12:43 PM
:goodpost:

If I could have written exactly what TygerSan did, I would have.

That.

sarahsweets
04-20-16, 04:49 AM
I fell in love with that feeling like I can accomplish anything and the magic pills I took twice a day was the key. At the end of my junior to senior year summer, I was done with the MCAT and done being VP so my responsibilities lessened. My adderall and vyvance intake had however not. Now I had started taking it just to enjoy life, lets face it those medications make everything better.
If you mean they make your life better because they manage your adhd symptoms then I agree.

Starting my senior year, ready to apply to medical schools and become a doctor, I began taking my medicine just to sit on the couch and hang with my friends, play video games, just make a TV show more entertaining, or make beer taste better. I never went to class, procrastinated everything, still passed, but never applied to medical school and quit my job. Now I am in my last semester with three weeks left, my dose is now 60 mg vyvance and 30 mg instant release adderall a day and I'm still doing the same thing as last semester but even worse. If i skip one more of my intro to communications class I will fail and not graduate, and I already skipped more than I could in my senior seminar class than I was allowed before I got an F (luckily I did extra work and begged my professor to just let me get a D as long as I showed up for the rest of the semester). The worst thing is, I take it every day, but I procrastinate my studying until the night before an exam and I take my medications to help me stay awake all night, sometimes 2 nights in a row (I'm in my second night of being awake right now studying for an exam tomorrow morning). I probably am only sleeping 4-5 nights a week.
Maybe I jumped the gun before and this might not qualify as misuse but its close. Taking these meds for the purpose of not sleeping especially for multiple nights walks a fine line.

Sometimes I just take an Addy to stay up and binge watch a TV show all night and then take more when the sun comes out to do stuff during the day..
Again, this could easily cross that threshhold of misuse.
I am confused. Do you want to stop taking it because you dont like how or when you are taking it or do you want to stop taking it because it doesnt help your symptoms? Or are you afraid that you will abuse it? Or just sick of it overall?